Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 284, NWS Louisville, KY

November 18, 2017Perry County, Indiana; Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 18, 2017, 2:47 PM CST for Perry County, Indiana; Hancock County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2017, 2:47 PM CST (20:47 UTC)
Expired
Nov 18, 2017, 3:15 PM CST
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Perry County, IN, Hancock County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 11:04 AM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 559 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS53 KLMK 182047
SVRLMK
INC123-KYC091-182115-
/O.NEW.KLMK.SV.W.0284.171118T2047Z-171118T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
247 PM CST SAT NOV 18 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Perry County in south central Indiana...
  Northwestern Hancock County in central Kentucky...

* Until 315 PM CST

* At 246 PM CST, severe thunderstorms were located along a line
  extending from Holiday World to Rockport, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tell City, Lewisport, Cannelton, Leopold, Troy, Ranger, Terry,
  Gerald, Adyeville and Uniontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3793 8697 3794 8692 3802 8680 3800 8677
      3804 8679 3806 8677 3808 8678 3810 8677
      3812 8681 3820 8679 3827 8657 3821 8657
      3821 8655 3804 8652 3799 8652 3786 8690
      3788 8689 3791 8693 3789 8698 3789 8699
TIME...MOT...LOC 2046Z 247DEG 59KT 3810 8695 3788 8702 

HAIL...<.75IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
537 
WWUS53 KLMK 182106
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
306 PM CST SAT NOV 18 2017

KYC091-182116-
/O.CAN.KLMK.SV.W.0284.000000T0000Z-171118T2115Z/
Hancock KY-
306 PM CST SAT NOV 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 PM CST for
south central Indiana...and central Kentucky.

LAT...LON 3802 8680 3800 8678 3800 8677 3803 8678
      3803 8677 3804 8679 3806 8677 3808 8677
      3815 8654 3801 8652 3799 8653 3791 8675
      3799 8679 3800 8681
TIME...MOT...LOC 2106Z 247DEG 59KT 3822 8658 3800 8665 

$$

INC123-182115-
/O.CON.KLMK.SV.W.0284.000000T0000Z-171118T2115Z/
Perry IN-
306 PM CST SAT NOV 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR CENTRAL PERRY COUNTY...

At 306 PM CST, severe thunderstorms were located along a line
extending from 10 miles southwest of English to 7 miles northeast of
Tell City, moving northeast at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Tell City, Cannelton, Leopold, Troy, Ranger, Derby, Lilly Dale, Fenn
Haven, Terry and Gatchel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3802 8680 3800 8678 3800 8677 3803 8678
      3803 8677 3804 8679 3806 8677 3808 8677
      3815 8654 3801 8652 3799 8653 3791 8675
      3799 8679 3800 8681
TIME...MOT...LOC 2106Z 247DEG 59KT 3822 8658 3800 8665 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:41 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 18, 2:41 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EST Sat Nov 18 2017

.Mesoscale Update...
Issued at 340 PM EST Sat Nov 18 2017

Well advertised squall line is beginning to move into our western
forecast area.  We're getting a little more robust convection out
ahead of the main line which may eat up some of the available
instability.  Much of the pre-squall line activity will move
northeastward into southern Indiana over the next hour.

Environment across the region remains very sheared at the moment.
Bulk shear values are well over 55 knots.  Instability is rather
meager with 250-450 J/Kg and that is just out ahead of the
convective line.  SR helicity values remain elevated in the 350-450
M2/S2, but the winds are veered out ahead of the line and have not
shown in a backing.  We are seeing evidence of storms bowing out as
they moved through Henderson and Evansville.  Winds of 55-60 MPH
seem to be common with the convective line, and out ahead of it,
we've seen winds in the 45-50 MPH.

Immediate concern with the approaching squall line will be damaging
wind potential. Wind gusts in excess of 55-65 MPH are likely with
this line as it pushes through.  A threat of small hail exists,
though we suspect that marbles and smaller would be seen.  An
isolated tornado threat remains, but the overall tornado potential
remains very low.

As for timing, the storms will be approaching the Metro Louisville
and I-65 corridor around 445-500 PM EST.  We expect the squall line
to enter the Lexington Metro area around 600 PM EST.

&&

.Short Term...(This evening through Sunday night)
Issued at 208 PM EST Sat Nov 18 2017

...Damaging Winds Possible This Afternoon And Evening...

A strong cold front continues to progress eastward toward southern
Indiana and central Kentucky. A QLCS has developed along the
boundary, draped from central IN back through southern IL and the MO
bootheel. This convection was located in the exit region of a 140 kt
upper jet streak. A 90 kt mid-level speed max was also rounding the
base of a potent shortwave trough. The dynamic nature and very
strong wind fields of this system have been well advertised, and the
narrow convective band may be able to transport gusts of 60-70 mph
to the surface. Outside of thunderstorm activity, widespread wind
gusts of 45-50 mph are likely, with peak gusts up to 55 mph. The
strongest winds are still expected in the 3-8 PM EST time frame,
which is also when the cold front will be crossing the forecast
area. A Severe Thunderstorm Watch has now been issued for all of
central KY and southern IN. A Wind Advisory remains in effect for
the whole region through late tonight.

A narrow plume of 250-500 J/kg MLCAPE is forecast just ahead of the
QLCS as it marches east, but this zone should gradually narrow and
decrease into the early evening hours as the line pushes east of I-
65 and approaches I-75. The overall damaging wind risk should be
diminished near and east of the I-75 corridor, but this will
continue to be re-assessed through the event. Still can't rule out a
brief tornado or two given the magnitude of the low level
shear/helicity, but veered low-level winds should help inhibit
tornadogenesis.

Behind the cold front, we could have some lingering showers late
this evening. But expect winds to remain fairly gusty through 06z
tonight as cold air advection ramps up. There's quite a large
temperature gradient with this potent system, and 850 mb temps are
forecast to plummet below 0 C tonight. The atmosphere will remain
well mixed, with overnight lows in the low to mid 30s.

Low clouds will tend to linger behind the front overnight. In fact,
areas near and east of I-65 may stay mostly cloudy until Sunday
afternoon. It will be chilly with a northwest breeze, with highs in
the upper 30s to mid 40s. Sunday night will feature mid-level height
rises as surface high pressure builds over the Tennessee Valley.
Lows will drop into the mid 20s in most places by Monday morning.

.Long Term...(Monday through Saturday)
Issued at 229 PM EST Sat Nov 18 2017

Weather through the upcoming holiday week looks pretty quiet, with a
dry forecast for holiday travel and Thanksgiving Day itself. After
highs in the low 50s on Monday, temps should moderate into the
mid/upper 50s on Tuesday ahead of another wave of low pressure.
Moisture looks really limited however, so a dry cold front will
likely push through Tuesday evening-Tuesday night. This front will
bring another shot of cold air, with highs in the low 40s for
Wednesday. Thanksgiving Day looks to start out cold, with morning
lows in the 20s. Highs in the mid 40s look reasonable for now. The
forecast continues to look dry for Black Friday shoppers as well,
with overnight lows a bit below freezing. Highs should warm to
around 50.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1226 PM EST Sat Nov 18 2017

Difficult aviation conditions are expected this afternoon and early
this evening as combination of gusty winds and a line of fast moving
storms moves through the terminals.

Strong cold front will push in from the west this afternoon.  Ahead
of the surface front, scattered showers with MVFR ceilings are
expected a the terminals.  Southwest winds of 17-22kts and gusts up
to 35-40kts can be expected.

The forecasts have been updated to slightly slow the frontal timing
based on current observations.  The front looks to pass through KHNB
in the 18/20-21Z time frame.  It should pass through KSDF and KBWG
18/21-23Z time frame, and the pass through KLEX in the 18/23-19/00Z
time frame.  We expect some tempo drops to IFR within showers/storms
that accompany the front through the terminal.

Short term, high resolution guidance shows and sharp
isallobaric response in the post frontal airmass.  So gusts of 40-
43kts could occur at the terminals right after winds shift to the
WNW/NW.  Gradient looks to be tight for a few hours before
diminishing after 19/03Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale....MJ
Short Term...EBW
Long Term....EBW
Aviation.....MJ
Hazardous weather outlook, Nov 18, 1:50 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 PM EST Sat Nov 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
250 PM EST Sat Nov 18 2017 /150 PM CST Sat Nov 18 2017/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A Wind Advisory is in effect. Please refer to that product for more
information.

A line of thunderstorms moving through from mid-afternoon through
early evening will be capable of damaging wind gusts and cloud-to-
ground lightning. A brief tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any measured wind gusts or wind damage today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW

In the hours before

Local storm report, Nov 18, 1:38 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST 7 E VERSAILLES          38.04N 84.61W
11/18/2017  M51 MPH          FAYETTE            KY   ASOS

            ASOS STATION LEX, LEXINGTON BLUE GRASS
            AIRPORT.

&&

RL
Local storm report, Nov 18, 1:43 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 WNW FORKS OF ELKHORN  38.22N 84.82W
11/18/2017  M55 MPH          FRANKLIN           KY   MESONET

            MESONET STATION D5536, FORKS OF ELKHORN.

&&

RL
Local storm report, Nov 18, 2:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 3 NNW WINCHESTER        38.04N 84.20W
11/18/2017  M50 MPH          CLARK              KY   MESONET

            RECORDED AT KENTUCKY MESONET SITE.

&&

RAS
Local storm report, Nov 18, 2:36 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND GST 3 WSW DANVILLE          37.63N 84.82W
11/18/2017  M51 MPH          BOYLE              KY   MESONET

            RECORDED AT KENTUCKY MESONET STATION.

&&

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:14 PM CSTSevere Thunderstorm WarningLMKHarrison, Perry31 min
Nov 18, 3:21 PM CSTSevere Thunderstorm WarningLMKCrawford, Harrison24 min
Nov 18, 3:40 PM CSTSevere Thunderstorm WarningLMKHarrison14 min
Nov 18, 3:44 PM CSTSpecial Weather StatementLMKClark, Floyd31 min
Nov 18, 3:17 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio13 min
Nov 18, 3:20 PM CSTSevere Thunderstorm WarningLMKButler, Ohio25 min
Nov 18, 3:35 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Meade10 min
Nov 18, 3:42 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Hardin18 min
Nov 18, 3:44 PM CSTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade31 min
Nov 18, 4:01 PM CSTSevere Thunderstorm WarningLMKEdmonson14 min
Nov 18, 4:08 PM CSTSevere Thunderstorm WarningLMKHardin, Larue22 min
Nov 18, 4:15 PM CSTTornado WarningLMKBullitt, Spencer15 min
Nov 18, 4:19 PM CSTSevere Thunderstorm WarningLMKHart26 min
Nov 18, 4:24 PM CSTSevere Thunderstorm WarningLMKNelson21 min
Nov 18, 4:28 PM CSTSevere Thunderstorm WarningLMKLarue, Marion, Nelson17 min
Nov 18, 4:33 PM CSTSevere Thunderstorm WarningLMKAllen, Simpson27 min
Nov 18, 4:41 PM CSTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington34 min
Nov 18, 4:52 PM CSTSevere Thunderstorm WarningLMKAdair, Barren, Green, Metcalfe23 min
Nov 18, 5:04 PM CSTSevere Thunderstorm WarningLMKBarren, Metcalfe26 min
Nov 18, 5:04 PM CSTSevere Thunderstorm WarningLMKMarion, Taylor26 min
Nov 18, 5:10 PM CSTSevere Thunderstorm WarningLMKJessamine, Mercer, Woodford20 min
Nov 18, 5:12 PM CSTSevere Thunderstorm WarningLMKAllen, Monroe18 min
Nov 18, 5:27 PM CSTSevere Thunderstorm WarningLMKGarrard, Jessamine, Madison22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.